Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Geometry

Managing Editor: Grundhöfer, Theo / Joswig, Michael

Editorial Board: Bamberg, John / Bannai, Eiichi / Cavalieri, Renzo / Coskun, Izzet / Duzaar, Frank / Eberlein, Patrick / Gentili, Graziano / Henk, Martin / Kantor, William M. / Korchmaros, Gabor / Kreuzer, Alexander / Lagarias, Jeffrey C. / Leistner, Thomas / Löwen, Rainer / Ono, Kaoru / Ratcliffe, John G. / Scharlau, Rudolf / Scheiderer, Claus / Van Maldeghem, Hendrik / Weintraub, Steven H. / Weiss, Richard

4 Issues per year

IMPACT FACTOR 2017: 0.734

CiteScore 2017: 0.70

SCImago Journal Rank (SJR) 2017: 0.695
Source Normalized Impact per Paper (SNIP) 2017: 0.891

Mathematical Citation Quotient (MCQ) 2017: 0.62

See all formats and pricing
More options …
Volume 17, Issue 4


The exterior splash in PG(6, q): carrier conics

Susan G. Barwick / Wen-Ai Jackson
Published Online: 2017-10-16 | DOI: https://doi.org/10.1515/advgeom-2017-0032


Let π be a subplane of PG(2,q3) of order q that is exterior to . The exterior splash of π is the set of q2+q+1 points on that lie on the extended lines of π. Exterior splashes are projectively equivalent to scattered linear sets of rank 3, covers of the circle geometry CG(3,q), and hyper-reguli of PG(5,q). In this article we use the Bruck–Bose representation in PG(6,q) to give a geometric characterisation of carrier conics of π in terms of the covers of the exterior splash of π. We also investigate properties of subplanes of order q with a common exterior splash, and study the intersection of two exterior splashes.

Keywords: Bruck–Bose representation; subplanes; exterior splash; conics

MSC 2010: 51E20


  • [1]

    J. André, Über nicht-Desarguessche Ebenen mit transitiver Translationsgruppe. Math. Z. 60 (1954), 156–186. MR0063056 Zbl 0056.38503CrossrefGoogle Scholar

  • [2]

    R. D. Baker, J. M. N. Brown, G. L. Ebert, J. C. Fisher, Projective bundles. Bull. Belg. Math. Soc. Simon Stevin 1 (1994), 329–336. MR1317131 Zbl 0803.51009Google Scholar

  • [3]

    S. G. Barwick, W.-A. Jackson, Sublines and subplanes of PG(2, q3) in the Bruck-Bose representation in PG(6, q). Finite Fields Appl. 18 (2012), 93–107. MR2874908 Zbl 1261.51006CrossrefWeb of ScienceGoogle Scholar

  • [4]

    S. G. Barwick, W.-A. Jackson, A characterisation of tangent subplanes of PG(2, q3). Des. Codes Cryptogr. 71 (2014), 541–545. MR3189132 Zbl 1296.51008CrossrefGoogle Scholar

  • [5]

    S. G. Barwick, W.-A. Jackson, An investigation of the tangent splash of a subplane of PG(2, q3). Des. Codes Cryptogr. 76 (2015), 451–468. MR3375571 Zbl 1346.51001CrossrefGoogle Scholar

  • [6]

    S. G. Barwick, W.-A. Jackson, Exterior splashes and linear sets of rank 3. Discrete Math. 339 (2016), 1613–1623. MR3475577 Zbl 1338.51007Web of ScienceCrossrefGoogle Scholar

  • [7]

    S. G. Barwick, W. A. Jackson, The exterior splash in PG(6, q): Transversals. Preprint arXiv:1409.6794 [math.CO]Google Scholar

  • [8]

    S. G. Barwick, W. A. Jackson, Hyper-reguli in PG(5, q). Preprint arXiv:1409.6795 [math.CO]Google Scholar

  • [9]

    W. Bosma, J. Cannon, C. Playoust, The Magma algebra system. I. The user language. J. Symbolic Comput. 24 (1997), 235–265. MR1484478 Zbl 0898.68039CrossrefGoogle Scholar

  • [10]

    R. H. Bruck, Construction problems of finite projective planes. In: Combinatorial Mathematics and its Applications (Proc. Conf., Univ. North Carolina, Chapel Hill, N.C., 1967), 426–514, Univ. North Carolina Press, Chapel Hill, N.C. 1969. MR0250182 Zbl 0206.23402Google Scholar

  • [11]

    R. H. Bruck, Circle geometry in higher dimensions. In: A survey of combinatorial theory (Proc. Internat. Sympos., Colorado State Univ., Fort Collins, Colo., 1971), 69–77, North-Holland 1973. MR0365330 Zbl 0274.50019Google Scholar

  • [12]

    R. H. Bruck, Circle geometry in higher dimensions. II. Geometriae Dedicata 2 (1973), 133–188. MR0420430 Zbl 0279.50021Google Scholar

  • [13]

    R. H. Bruck, R. C. Bose, The construction of translation planes from projective spaces. J. Algebra 1 (1964), 85–102. MR0161206 Zbl 0117.37402CrossrefGoogle Scholar

  • [14]

    R. H. Bruck, R. C. Bose, Linear representations of projective planes in projective spaces. J. Algebra 4 (1966), 117–172. MR0196590 Zbl 0141.36801CrossrefGoogle Scholar

  • [15]

    C. Culbert, G. L. Ebert, Circle geometry and three-dimensional subregular translation planes. Innov. Incidence Geom. 1 (2005), 3–18. MR2213951 Zbl 1110.51002Google Scholar

  • [16]

    G. Donati, N. Durante, Scattered linear sets generated by collineations between pencils of lines. J. Algebraic Combin. 40 (2014), 1121–1134. MR3273404 Zbl 1320.51007CrossrefGoogle Scholar

  • [17]

    S. Ferret, L. Storme, Results on maximal partial spreads in PG(3, p3) and on related minihypers. In: Proceedings of the Conference on Finite Geometries (Oberwolfach, 2001), volume 29, 105–122, 2003. MR1993160 Zbl 1032.51005Google Scholar

  • [18]

    J. W. P. Hirschfeld, Finite projective spaces of three dimensions. Oxford Univ. Press 1985. MR840877 Zbl 0574.51001Google Scholar

  • [19]

    J. W. P. Hirschfeld, J. A. Thas, General Galois geometries. Oxford Univ. Press 1991. MR1363259 Zbl 0789.51001Google Scholar

  • [20]

    M. Lavrauw, G. Marino, O. Polverino, R. Trombetti, Solution to an isotopism question concerning rank 2 semifields. J. Combin. Des. 23 (2015), 60–77. MR3291847 Zbl 1309.12011CrossrefGoogle Scholar

  • [21]

    M. Lavrauw, G. Van de Voorde, On linear sets on a projective line. Des. Codes Cryptogr. 56 (2010), 89–104. MR2658923 Zbl 1204.51013CrossrefGoogle Scholar

  • [22]

    M. Lavrauw, G. Van de Voorde, Scattered linear sets and pseudoreguli. Electron. J. Combin. 20 (2013), Paper 15, 14. MR3035025 Zbl 1270.51011Google Scholar

  • [23]

    G. Lunardon, G. Marino, O. Polverino, R. Trombetti, Maximum scattered linear sets of pseudoregulus type and the Segre variety 𝒮n, n. J. Algebraic Combin. 39 (2014), 807–831. MR3199027 Zbl 1295.51011CrossrefGoogle Scholar

  • [24]

    G. Marino, O. Polverino, On translation spreads of H(q). J. Algebraic Combin. 42 (2015), 725–744. MR3403178 Zbl 1331.51007CrossrefGoogle Scholar

  • [25]

    G. Marino, O. Polverino, R. Trombetti, On 𝔽q-linear sets of PG(3, q3) and semifields. J. Combin. Theory Ser. A 114 (2007), 769–788. MR2333132 Zbl 1118.51006CrossrefGoogle Scholar

  • [26]

    T. G. Ostrom, Hyper-reguli. J. Geom. 48 (1993), 157–166. MR1242708 Zbl 0792.51001CrossrefGoogle Scholar

  • [27]

    R. Pomareda, Hyper-reguli in projective space of dimension 5. In: Mostly finite geometries (Iowa City, IA, 1996), 379–381, Dekker 1997. MR1463998 Zbl 0888.51002Google Scholar

About the article

Received: 2015-11-06

Published Online: 2017-10-16

Published in Print: 2017-10-26

Citation Information: Advances in Geometry, Volume 17, Issue 4, Pages 407–422, ISSN (Online) 1615-7168, ISSN (Print) 1615-715X, DOI: https://doi.org/10.1515/advgeom-2017-0032.

Export Citation

© 2017 by Walter de Gruyter Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in